Alert archive / Arizona / Blowing Dust Advisories in 2021

Blowing Dust Advisory 4, NWS Tucson, AZ

May 14, 2021Cochise County, Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this blowing dust advisory at May 14, 2021, 9:30 AM MST for Cochise County, Graham County, Greenlee County, Arizona. It took effect at May 14, 2021, 2:00 PM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 14, 2021, 9:30 AM MST (16:30 UTC)
In effect from
May 14, 2021, 2:00 PM MST
Expired
May 14, 2021, 7:00 PM MST
In force
5 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 128 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 4.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4291 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS75 KTWC 141630
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
930 AM MST Fri May 14 2021

AZZ508-509-512-150200-
/O.NEW.KTWC.DU.Y.0004.210514T2100Z-210515T0200Z/
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Chiricahua Mountains-
Including the cities of Willcox and Chiricahua NM
930 AM MST Fri May 14 2021

...BLOWING DUST ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
7 PM MST THIS EVENING...

* WHAT...Visibility between one quarter mile and one mile in 
  blowing dust expected.

* WHERE...Eastern Cochise County below 5000 feet, Upper Gila 
  River Valley and Chiricahua Mountains.

* WHEN...From 2 PM this afternoon to 7 PM MST this evening.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility.

* ADDITIONAL DETAILS...Breezy southwest winds may cause areas of
  blowing dust. The addition of gusty outflow winds from area 
  showers and thunderstorms may cause further reduced visibilities
  near the Willcox Playa and along I-10 to the New Mexico border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
1 follow-up statement
501 
WWUS75 KTWC 150156
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
656 PM MST Fri May 14 2021


AZZ508-509-512-150300-
/O.EXP.KTWC.DU.Y.0004.000000T0000Z-210515T0200Z/
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Chiricahua Mountains-
Including the cities of Willcox and Chiricahua NM
656 PM MST Fri May 14 2021

...BLOWING DUST ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

Although localized areas of blowing dust may persist for the next
hour, the threat of widespread blowing dust continues to rapidly 
decrease as we move into the early evening hours. Therefore, the 
Blowing Dust Advisory has been allowed to expire at 7 PM MST.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this blowing dust advisory went out at May 14, 2:05 AM MST, 7 hours 25 minutes earlier.

Area forecast discussion, May 14, 2:05 AM MST, 7 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
205 AM MST Fri May 14 2021

.SYNOPSIS...Above normal temperatures continue today along with a
slight chance for mostly dry thunderstorms for areas east of
Highway 191. This weekend expect breezy winds with temperatures
cooling down some. Early next week precip chances return to the
White Mountains with cooler temperatures.

&&

.DISCUSSION...Expect hot temperatures again today, although not
expecting Tucson to hit 100 degrees like yesterday. The ridge
that was in place is beginning to move off to the east as a
shortwave moves into northern Mexico and a closed low moves into
northern California. Ahead of this shortwave models show some
shallow moisture moving just across the AZ/NM border this
afternoon and evening. This will lead to a slight chance for
thunderstorms mainly east of Highway 191 with the best chances in
the White Mountains. Hi-res guidance keeps most storms east of
our CWA in New Mexico with a couple cells in our eastern area. Any
storms that do form will be mostly dry with the main threat being
lightning and gusty outflow winds.

This weekend the closed low in California will slowly make its
way southward and pass through northern Arizona sometime Monday.
Saturday and Sunday the main impact from this system will be
breezy winds area wide. The strongest winds are expected Sunday
with speeds 15-20 mph and gusts to 35 mph possible. Monday the low
will be in a favorable position for a chance of thunderstorms in
the White Mountains. These thunderstorm chances will continue each
afternoon Tuesday and Wednesday for the White Mountains.
Temperatures follow a cooling trend starting Saturday and fall to
below normal Monday and Tuesday. After Tuesday the upper air
pattern becomes more uncertain. Ensembles show a strong closed low
moving into the western U.S. but there is uncertainty in how fast
it will move through and how far south it will travel. The NBM
shows a slight warming trend after Tuesday with temperatures right
around normal Wednesday into next Friday.

&&

.AVIATION...Valid through 15/12Z.
Generally clear skies west of KTUS. FEW-SCT clouds at 14k-18k ft MSL
from KTUS east between 14/15Z and 15/04Z. There will be a slight
chance of -TSRA/-SHRA east of KTUS from 14/19Z thru 15/04Z. SFC wind
less than 12 kts thru 14/18Z and then again aft 15/04Z. SWLY/WLY SFC
wind at 13-18 kts with gusts to 22-28 kts between 14/18Z and 15/04Z,
with the strongest wind east of KTUS in the vicinity of KALK and
KDUG. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Warm temperatures through Saturday, with a cool
down Sunday through Tuesday and daytime highs near normal. There
will be a slight chance of thunderstorms east/southeast of Tucson
this afternoon and evening, with the highest chances in the White
Mountains. Dry conditions will then prevail across most of the area
this weekend into the middle of next week, with the slight chance of
thunderstorm remaining in the White Mountains each afternoon. These
thunderstorms are not likely to produce much in the way of rainfall,
with the main threats being lightning and gusty outflow winds.

Outside of thunderstorms, 20-ft winds increase as a storm system
begins to move toward and then across the region. Expect breezy
winds out of the southwest at 12-20 mph area-wide through Sunday.
Monday through Wednesday of next week, breezy winds will be confined
mainly east of Tucson and from more of a westerly direction. Min RH
values will continue to be in the single digits to low teens over
the next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Blowing Dust Advisories in Arizona, 2021Every blowing dust advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.